• Just started on tamoxifen today. I'm curious what side effects, if any, others have experienced on this drug?

    Asked by imjakes on Friday, April 22, 2016

    Just started on tamoxifen today. I'm curious what side effects, if any, others have experienced on this drug?

    14 Answers from the Community

    14 answers
    • mary13bc's Avatar
      mary13bc

      Each person reacts with the drugs differently. That being said, I had severel hot flashes and night sweats and generally did not feel well. I ended up changing to letrozole. I know many people have absolutely no problems with the tamoxifen. Hopefully you will be in that category!

      over 1 year ago
    • Sharlie's Avatar
      Sharlie

      As Mary said, everyone is different. Some have little to no side effects so please don't go into this anticipating anything. However, I do believe it's good to be educated and aware. I took it for three months and quit because of severe brain fog, anxiety, insomnia, muscle twitches, low energy and hot flashes. The muscle twitches were very strange because it was like someone was doing acupuncture from the inside out. My oncologist wanted me to try something different and after much research and prayer, I decided that I didn't want to take anything. I hope you are one of the lucky ones that can take it with ease.

      over 1 year ago
    • Sarbear7dc's Avatar
      Sarbear7dc

      I have been on tamoxifen since January and have had no side effects!

      over 1 year ago
    • ChildOfGod4570's Avatar
      ChildOfGod4570

      I have been on Tamoxifen since January 23, 2014 and am supposed to be on it for 5 years. The only side effects I noticed were hot flashes, which I combatted with ice chips or popsicles, and weight gain, which caused me to outgrow al my dresses. :( I also had twinges in my foot where I broke it 15 years ago (mostly noticed in cold weather), but that has stopped - at least this year it has. The hot flashes have decreased a lot, and I even lost some weight, but not enough to fit into the dresses again. Oh well. God willing, you will be one of those with minimal side effects, or yours will ease up in time. HUGS andGod bless.

      over 1 year ago
    • catwrites1's Avatar
      catwrites1

      I am nearly midway through 5 yrs on Tamoxifen. During the first 3-6 months, I had moderate hot flashes and mood swings. They gradually decreased, and now I only have an occasional hot flash. Everyone reacts differently so allow your body to adjust. Just as your mind/emotions must adjust to a new normal, so does your body. I hope all goes well and you have no or minimal side effects.

      over 1 year ago
    • rddoyle's Avatar
      rddoyle

      Hot flashes and night sweats here, but slept with a gel ice pack on the back of my neck; that helped so much. I gained weigh also, and the mood swings were like a roller coaster. i was on tamoxifen for roughly six months. I was on Aromasin before that, but the Onc I had at the time switched me to tamoxifen because of Aromasin's side effects. My new Onc put me back on Aromasin.

      over 1 year ago
    • busymom0413's Avatar
      busymom0413

      Tamoxifin for me has been the easiest. Yes I have night sweats and hot flashes but the arimidex and aromosin were the worst for me. I had all of that plus terrible stiffness in joints. I even had surgery for trigger finger. Who knows if that is related. I have been able to lose some of the weight. Like everyone said everyone is different tamoxifin works for me. I did arimidex for 2 years and aromosin for 1 year. Best of luck to you

      over 1 year ago
    • Judytjab's Avatar
      Judytjab

      I've been on tamoxifen for a year and a half. I have a few hot flashes, very dry skin and hair, a little moody but no weight gain. I wish you the best of luck.

      over 1 year ago
    • happydyad's Avatar
      happydyad

      It was only on tamoxifen for a few weeks. I had a painfully dry vagina but did not stop using the druguntil I developed a rectal bleeding. Good luck on your treatment path! Best wishes, Judy in Kentucky

      over 1 year ago
    • joyuss59's Avatar
      joyuss59

      like everyone said they work differently on different people ! I was on Arimidex first it it caused me so much bone pain I had them change it ! went on Tamoxiifen had some hot flashes , and the worst was I was having trouble remembering things words how to get places ! now on Letrozole and everything is much better , I sometimes smell weird stuff ! fell like I'm can't hardly breath cause it smells like mold or dirt crazy but that what it does to me but at least my memory is some better ! try what they want if it doesn't work for you ! they can change it ! good luck to you

      over 1 year ago
    • Oceansidesteph's Avatar
      Oceansidesteph

      I've been on Tamoxifen for 6 years (I was 38 when I started), I've had almost no side effects, except my periods went away for almost a full year but now I'm getting it a few times a year.

      over 1 year ago
    • Charnellf's Avatar
      Charnellf

      I was suicidal on the tamoxifen. Plus had severe sweats. Switched to arimidex and had tremors. Now on lerisitole

      over 1 year ago
    • lamb0301's Avatar
      lamb0301

      In Nov 2015 I was put on Letrozole. By the end of Jan I started to experience cluster headaches. I've had headaches before but these were different. I thought it was related to my job - stress or lifting patients (I'm also a Radiation Therapist). I even had an MRI done thinking it had gone to mets to my brain - ok there. Finally after my own research, the medical profession will tell you side effects but not what the drug is depleting our bodies of.
      The solution: Magnesium. The drug as well as Tamoxifen depletes your body of magnesium big time which can contribute to headaches, muscle and joint aches, etc. I went off Letrozole for a week to build myself of Magnesium 500mg, Calcium 200, Vit B and D 1000mg. My symptoms went away. I put myself back on Letrozole 2 days ago....so far so good.
      Still questioning my own profession. On YouTube there is a series called "The Truth about Cancer"......please watch it. Although the drugs, surgery, and radiation do help - I see more that it is a big money maker in this industry. Too many people are suffering from side effects.

      over 1 year ago
    • triciab's Avatar
      triciab

      I've been on it for 6 months - the hot flashes have eased a lot - was having multiple throughout the day - now down to 0-2/day and not the "dripping sweat from my face" kind. Just a flash of heat that makes me reach for my fan. Really don't sleep well. And have some low back and hip pain if I sit too long or stand too long or walk too far. I'm going to try magnesium. Thanks lamb0301.
      Don't know if my hair is dry from the Tamoxifen or just because it's so curly (still can't get used to that). Used to condition once a week - now everyday.
      I have asked my husband if I've been moody. He, of course, because he is smart, says no. I've caught myself getting testy, apologize, blame it on the drugs and move on. I'm usually pretty tolerant and those who know me realize I've been through a lot.
      Overall, can't complain. Nothing has been as bad I imagined. And whatever it takes to reduce my chance of going through this again is worth it.
      Trying to be proactive, I've increased my dairy intake to promote bone health and make sure I get my walking in but the weight I've gained really isn't budging. It's not a lot, just enough to make my pants snug.
      Hope all goes well with you. Take care.

      over 1 year ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.